So yesterday I was back at the Beatson for a quick exsanguination and to pick up my bumper bag of poisons for the next stage of my chemo. I also got to see a picture of the inside of my own head, which beats most people's holiday snaps.
As usual, there was a fair bit of hanging about as the bloods were tested before word could come back that yes, I could have my next batch of harsh chemicals; but given that they take enough to fuel a small black pudding factory, I suppose that's only to be expected.
All fine, thanks for asking - still red and packed with platelets and white cells and other circulatory stuff in all the right quantities.
So I got the little capsules of venom, and this morning I embarked on phase three of killing the cancer with poison. It's the second course of adjuvant chemo since the extended initial treatment stopped in February, and I gather the dose is now ramped up to or close to the maximum I'm allowed, which I find quite encouraging on the basis that if a bit has worked so far, then a lot will work better.
Temozolomide, the particular flavour of chemo I'm on, is pretty kind on the side-effects front as long as I'm careful how I take it, and I've experienced none so far so I'm fairly unconcerned by that.
Cancer patients receiving intravenous chemo often report terrible debilitation and pain and have to endure hours of sitting with bags of chemical foulness dripping into their bloodstream. Mine is four little pink capsules to be swallowed of a morning before I go about my day, and I'm very pleased about that.
Apparently the temozolomide is jealous of its personal space and really doesn't like sharing stomach time with anything else, even the ondansetron. But it doesn't hang around for long, so once I've given it half an hour or so it has already charged off through my stomach lining and into my bloodstream, leapt across the brain-blood barrier and is busy kicking the DNA out of any dodgy braincells while I'm tucking into a morning omelette and coffee. So that's all good, and I only have to do it for five days at a time.
I'm told that now I'm on a higher dose I may also feel some fatigue, but given the other things already causing that, I'm not sure how I'll tell.
The after-effects of the radiotherapy are still causing tiredness at completely unpredictable times and to wildly differing degrees, and I was told yesterday that the steroids I'm on - sexy dexy, the little white pills I'd previously taken as my saviour from a general sense of knackeredness - might also now be contributing to it.
Funny things, steroids. Dexamethasone is known for boosting energy, appetite, and even creativity - it's widely abused by Bangladeshi prostitutes, I have read, because an energetic, chubby and inventive girl is always in demand there - but it seems that after a while it can have the opposite effect, and can cause you to lose muscle strength.
According to my consultant, the fact that the four flights of stairs I used to bounce up to my flat are now half-destroying me on at least a daily basis is evidence of this. They are a bit of a killer - I've seen them break quite athletic friends, postmen and Mormons, and I have considered buying washing machines purely to see them being delivered - but I've been scaling them for the best part of 14 years and could do it without breaking sweat. Not now.
So my dex is being cut back, which is probably not a bad thing. It's quite addictive and not really very good for you in the long-run with a whole range of disgusting side-effects, most of which I'm glad to say I've avoided.
And I've put on a hell of a lot of weight since this whole episode began - close to two-and-a-half stone - which I'd quite like to reverse.
With that and the radiation-inspired baldness, my head now looks like a particularly uneducational globe bearing just one oddly-shaped and lightly-napped landmass. And jowls. And an expression of self-disgust and annoyance.
Compared to the scan from January, which was a month after the surgery and just before the zapping and poisoning started, this one seems to show a slightly bigger dark bit round where the tumour used to be. This is apparently dead brain, killed by the radiation, and is supposed to be there, so while that's good, that's also about it.
The picture was more of a damage report than anything else, and didn't really give any hints as to the tumour itself, such as whether it has been completely fried or whether it's trying to grow a new head, which is of course what I would most like to know about. Probably.
Graeme's trying to raise as much money as possible for the Beatson Oncology Centre in Glasgow, and he'd be delighted if you wanted to help. Click here
We moderate all comments on HeraldScotland on either a pre-moderated or post-moderated basis. If you're a relatively new user then your comments will be reviewed before publication and if we know you well then your comments will be subject to moderation only if other users or the moderators believe you've broken the rules, which are available here.
Moderation is undertaken full-time 9am-6pm on weekdays, and on a part-time basis outwith those hours. Please be patient if your posts are not approved instantly.